Alert archive / Texas / Tornado Warnings in 1996
Tornado Warning 17, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 31, 1996, 7:12 PM CDT for Donley County, Gray County, Texas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1996, 7:12 PM CDT (00:12 UTC)
- Expired
- May 31, 1996, 8:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Donley County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 82 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:53 PM CDT | Hail 0.75 | Jericho, TX | |
| May 31, 7:55 PM CDT | Hail 1 | Jericho, TX | |
| May 31, 7:58 PM CDT | Hail 1.75 | Jericho, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2831 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 010013 TORAMA TXC129-179-010100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 712 PM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...NORTHERN DONLEY COUNTY...SOUTHERN GRAY COUNTY AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 15 MILES WEST OF ALANREED JUST SOUTH OF INTERSTATE 40. MOVEMENT WILL BE EAST AT 25 MPH. PEOPLE IN BOYDSTON...JERICHO AND ALANREED SHOULD SEEK SHELTER. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 3:18 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 31, 3:18 PM CDT, 3 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI MAY 31 1996 AMS OVR PNHDLS RMNS PRIMED FOR CNVTN WITH RICH DEEP MSTR IN PLACE. AS DRYLN MOVS THRU WRN ZNS BFR SS...XPC SCT TRW TO DVLP. ISOLD TRW HAS ALREADY DVLPD OVR NWRN CORNER OF FCST AREA...ALG SFC TROF AHD OF DRYLN. STILL XCPG SVR TSTMS TNGT DUE TO INCRG INSTBY. PAC CDFNT PROGD TO MOV INTO NRN SXNS TNGT...AND AS SFC LOW OVR SERN NM MOVS TO S PLAINS BY 12Z SAT...ELY LOW-LVL FLOW WL CONT MSTR FEED INTO PNHDLS. THUS WE WL CARRY LOW POPS ALL ZNS FOR SAT. ATMOS WL DRY OUT SAT NGT AND NO POPS SAT NGT THRU TUE AS H5 RDG BUILDS OVR SWRN U.S. BY WED H5 FLOW BCMS DIFFLUENT AND NEW SFC BNDRRY XPCD TO BE OVR AREA...SO SLGT CHC TRW ON WED. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Local storm report, May 31, 5:01 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM VEGA TX 1.75 INCH HAIL
05/31/96 OLDHAM REPORTED BY LOCAL NEWS
MEDIA
0440 PM 20 N HEREFORD TX 0.75 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0442 PM 9 N HEREFORD TX 0.88 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOCLocal storm report, May 31, 5:38 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT FRI MAY 31 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM VEGA TX 1.75 INCH HAIL
05/31/96 OLDHAM REPORTED BY LOCAL NEWS
MEDIA
0440 PM 20 N HEREFORD TX 0.75 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0442 PM 9 N HEREFORD TX 0.88 INCH HAIL
05/31/96 DEAF SMITH REPORTED BY DEAF SMITH
COUNTY EOC
0528 PM 5 N BOYS RANCH TX 1.75 INCH HAIL REPORTED
05/31/96 OLDHAM REPORTED BY ARES STORM
SPOTTE@RSThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:01 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Potter, Randall | 59 min |
| May 31, 7:27 PM CDT | Tornado Warning | AMA | Armstrong | 48 min |
| May 31, 7:57 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| May 31, 8:02 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 58 min |
| May 31, 8:15 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 60 min |
| May 31, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 68 min |
| May 31, 8:22 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 8 min |
| May 31, 8:43 PM CDT | Tornado Warning | AMA | Donley | 32 min |
| May 31, 9:16 PM CDT | Tornado Warning | AMA | Donley | 44 min |
| May 31, 9:41 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth | 64 min |
| May 31, 9:57 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 63 min |
Nearby
Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.